Welcome, Guest. Please login or register.
Did you miss your activation email?
Login with username, password and session length
   
Advanced search

164329 Posts in 24555 Topics- by 21792 Members - Latest Member: aldip
Pages: [1]   Go Down
Print
Author Topic: Anti depressants    (Read 1762 times)
AnonNZ
Posting Member
*
Offline Offline

Posts: 36


« on: November 17, 2007, 04:09:35 PM »

Throughout my life I've done some extensive research regarding anti depressants and their correlation to weight gain and hormone alteration. What I've found is significant alteration of both leading to a myriad of health disorders, though usually relating to excess weight gain in the form of fat and obviously higher cholesterol.

It has been officially noted for quite some time now that anti depressants in all forms (though it should be mentioned specifically in out-dated tricyclics), cause weight gain. However, this was after much public concern and it's no surprise that that manufacturers were slow to publish their own findings on the matter. My own doctor did not know of any significant weight gain possibilities when questioned recently - this is after literally tens of thousands of anti depressant users complaining the world over. As always, the manufacturers place small warnings under 'possible adverse reactions'.

I now believe the extent to which we know how these chemicals operate in our bodies is grossly lacking. It is openly admitted that even the suppliers and scientists creating and perfecting their products DO NOT KNOW HOW THEY WORK, just that they do, indeed, work.

Now to my assumptions on gynecomastia and anti depressants. My personal experience is to do with SSRI's - namely fluoxetine sold under the popular brand name Prozac. We now know that much of the weight gain many exerperience as a result of ingesting this chemical is due to thyroid and adrenal hormonal alteration. We don't know why the hormone levels are altered (I have my own theories on the matter), but we do know that they are altered in a significant way. Almost every action/modification of such, in our body (such as altering our serotonin levels), has a massive chain reaction leading to many seemingly unrelated and unknown consequences. I won't go into detail regarding estradiol, testosterone, LH, FSH, HGH and estrogen; suffice it so say that my humble research has led me to the conclusion that they ARE altered (to extremes in some cases), as a result of simply taking this seemingly 'selective' serotonin reuptake inhibitor. To a young developing body, such as in my case, it was enough to throw out my testosterone and estradiol levels to an extent which led to minor breast development and substantial weight gain (further reinforcing this synergistic reaction).

I'd like to open the floor to anyone else out there that relates. What age did you begin taking anti depressants? What period did you continue until? Did you notice significant changes before, during, or after, particularly in regards to breast development, weight gain, unusually sparce acne and body hair, delayed pubertal onset, or otherwise 'less masculine' or 'more feminine' traits?

I have also considered the link between having gynecomastia and this subsequently causing depression.
Logged
Merle
Gold Member
****
Offline Offline

Posts: 453



WWW
« Reply #1 on: November 18, 2007, 12:18:11 AM »

SSRI's can cause gynecomastia. I have seen is several times in my practice. The issue is impaired liver function. That is often the key to developing gynecomastia. If you take an SSRI, it is very important that you pay attention to your chest and any odd sensations or growth in your chest or nipples. If it feels strange change drugs. See your doctor.

Merle
Logged

Demystifying Gynecomastia: Men with Breasts
The first book on Gynecomasita
Available Now on Gynecomastia.org exclusively.
Get Answers to your questions.
matthew1
Gold Member
****
Offline Offline

Posts: 345



« Reply #2 on: November 18, 2007, 11:11:47 AM »

 Medical  doctorsa are clueless to the real effects of AD meds. They are  clueless to the difficulty of   getting  off  the drugs. There are  dozens of active sites that  discuss the  topics  of AD meds  , side  effects and withdrawl symptoms.
            I have spent hours reading up  at these  hours. Never  saw anyone link AD meds with  gyne,  it  just never came up.
         Weight  gain and AD are a definite problem, people on SSRI s  like  lexapro, zoloft etc gain 10 to  30 pounds on average. Often, doctor prescribe  Wellbutrin to counter the effect.
 
Logged
Worrier
Gold Member
****
Offline Offline

Posts: 436



« Reply #3 on: November 20, 2007, 08:44:21 AM »

If it wasn't for the antidepressant and the anti psychotic drug my doctor made me take for Body dysmorphic disorder I would have never needed to be on this site. He ven admitted it was one of these drugs that did it. My gyno was mainly fat friom weight gain from the drugs.  and small amount of breast tissue on one side (although I can't be sure I always had that before the drugs).

It is ironic that the drugs my doctor thought could help with an appearance based mental issue caused me to get an actual real problem.I started taking them at 23 At first the drugs made me put on fat in the belly area. It then went to my face and finally chest. Strangely my legs and hips were never effected. After being on them two years I needed to shave less and also my body hair was more sparse. That was when I really noticed my chest. I also suffered from erectile dysfunction too. Because of how I reacted to my body being like this my doctor took me off them and gave me two weeks of valium I thought his attiude to helping me through the withdrwal symptoms was disgusting. A gp told me there was a seventy per cent chance I would need to go back on them because of the withdrawal and I would relapse.

I decided to prove them wrong and I did so. I suffered from these symptoms for six months. I went about two months not sleeping and getting the shakes. In the end I was put on beta blockers because of a blood pressure problem............. I made it though. Although I didn't start losing the weight gained (I went from 13 to 18 stones ) until i exercised. Because of my chest issue I went to a surgeon who told me while it was mainly fat I would probably need an op when I lost the weight.  I got heavily into physical exercise and body building and as I lost weight and buffed up my chest shrunk . I had no loose skin I think due to diet and weight training. I now need to shave almost twice a day! and all my body hair came back in fact I have more now. I went back to the surgeon who said I wouldn't need an op possibly because it was drug induced and sometimes it regresses by itself. Although she did say she was rather surprised I managed to get all that fat off my chest minus loose skin.

Iam a living testament to what those drugs can do to your body. In fact my ankles swelled up hugely by the end .In fact if I hadn't had got off them when I did I think I might not be here. I was losing my health. Sorry but I would take BDD over that any day of the week. And now I don't trust doctors or drugs companies. Because I was never told about that side effect by my shrink. I even try to avoid taking painkillers because I am worried my gyno might return. I mean when your shrink who is meant to be looking after you says on discovering you have developed breasts says 'well I won't take up astrazenacas drugs reps lunch offer now ' can anyone blame me? Angry Angry Angry
Logged
MRM
Member
*
Offline Offline

Posts: 3


« Reply #4 on: November 20, 2007, 09:21:53 AM »

I think it goes to show the physical and mental positive effects of exercise. Whenever I'm a bit down or bored I exercise and mainly do cardiovascular and it always 100% of the time puts in a much better frame of mind. Maybe doctors should prescribe exercise regimens instead of antidepressants since exercise is in itself an antidepressant.
Logged
Merle
Gold Member
****
Offline Offline

Posts: 453



WWW
« Reply #5 on: November 20, 2007, 10:47:54 AM »

As a psychotherapist I always suggest exercise first when dealing with depression. There is also a wonderful book called Brain Switch that can help a lot. I am not anti meds but rarely are they the first choice.

Merle


Logged

Demystifying Gynecomastia: Men with Breasts
The first book on Gynecomasita
Available Now on Gynecomastia.org exclusively.
Get Answers to your questions.
AnonNZ
Posting Member
*
Offline Offline

Posts: 36


« Reply #6 on: November 20, 2007, 11:27:34 AM »

It took me some time to discover the benefits of exercise too, particularly cardiovascular.

Thanks for the feedback folks. Interesting to hear your stories re.
Logged
Pages: [1]   Go Up
Print
Jump to: